Alert archive / Kansas / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 194, NWS Dodge City, KS

July 10, 2014Pawnee County, Stafford County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jul 10, 2014, 1:06 AM CDT for Pawnee County, Stafford County, Kansas. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 10, 2014, 1:06 AM CDT (06:06 UTC)
Expired
Jul 10, 2014, 2:00 AM CDT
In force
54 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Pawnee County, KS, Stafford County, KS

The radar

The Dodge City radar (KDDC), 113 km from the middle of the area, began a volume at 06:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 9, 11:59 PM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 6.1 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2014-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1069 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2014-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1069 J/kg
Mixed-layer CIN
-137 J/kg
Mixed-layer LCL
1536 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
227 m²/s²
Significant tornado parameter
0.1
Supercell composite
4.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

754 
WUUS53 KDDC 100606
SVRDDC
KSC145-185-100700-
/O.NEW.KDDC.SV.W.0194.140710T0606Z-140710T0700Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
106 AM CDT THU JUL 10 2014

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN PAWNEE COUNTY IN SOUTH CENTRAL KANSAS...
  STAFFORD COUNTY IN SOUTH CENTRAL KANSAS...

* UNTIL 200 AM CDT

* AT 104 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR RADIUM...AND
  MOVING SOUTHEAST AT 20 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
           ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  SEWARD...DILLWYN...ST. JOHN...HUDSON...STAFFORD...ZENITH AND NEOLA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS!

&&

LAT...LON 3789 9887 3803 9906 3827 9897 3827 9847
      3826 9847 3783 9847
TIME...MOT...LOC 0607Z 299DEG 18KT 3811 9892

HAIL...1.00IN
WIND...60MPH

$$

18
2 follow-up statements
467 
WWUS53 KDDC 100629
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
129 AM CDT THU JUL 10 2014

KSC145-185-100700-
/O.CON.KDDC.SV.W.0194.000000T0000Z-140710T0700Z/
STAFFORD KS-PAWNEE KS-
129 AM CDT THU JUL 10 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
PAWNEE AND STAFFORD COUNTIES UNTIL 200 AM CDT...

AT 128 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES NORTHWEST
OF ST. JOHN...AND MOVING SOUTHEAST AT 15 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
         ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
DILLWYN...ST. JOHN...HUDSON...STAFFORD...ZENITH AND NEOLA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS!

&&

LAT...LON 3789 9887 3803 9906 3827 9897 3827 9847
      3826 9847 3783 9847
TIME...MOT...LOC 0629Z 302DEG 12KT 3807 9884

HAIL...1.00IN
WIND...60MPH

$$

18
802 
WWUS53 KDDC 100651
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
151 AM CDT THU JUL 10 2014

KSC145-185-100700-
/O.EXP.KDDC.SV.W.0194.000000T0000Z-140710T0700Z/
STAFFORD KS-PAWNEE KS-
151 AM CDT THU JUL 10 2014

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN PAWNEE AND
STAFFORD COUNTIES WILL EXPIRE AT 200 AM CDT/100 AM MDT/...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED ACROSS THE WARNED 
AREA.  HOWEVER...SMALL HAIL...GUSTY WINDS AND HEAVY RAIN ARE STILL 
POSSIBLE WITH THIS THUNDERSTORM.

IN ADDITION...STRONG THUNDERSTORMS MAY REDEVELOP...AND A SEVERE 
THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 5 AM.

LAT...LON 3789 9887 3803 9906 3827 9897 3827 9847
      3826 9847 3783 9847
TIME...MOT...LOC 0650Z 302DEG 12KT 3803 9876

$$

18

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 1:02 AM CDT, 4 minutes earlier.

Area forecast discussion, Jul 10, 1:02 AM CDT, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
102 AM CDT Thu Jul 10 2014

...Updated for aviation discussion...

.SHORT TERM...(This evening through Thursday)
ISSUED AT 205 PM CDT WED JUL 9 2014

The main challenge in the forecast tonight and Thursday is
precipitation chances, extent, and thunderstorm severity.
Surface-based thunderstorms are expected to develop across northeast
Colorado in vicinity of, or just downstream of Cheyenne Ridge. The
former runs (00Z) of the WRF-ARW and WRF-NMMB cores suggested a
small MCS would develop and roll southeast toward far west-central
Kansas. The latest 12Z runs of both the models, however, are less
aggressive with this idea. That being said, the HRRR (using WRF-ARW
core) late morning runs insist on northeast Colorado activity
evolving southeast through the evening across northeastern Kansas
and eventually into our far northwestern zones (Syracuse to Scott
City). We will maintain some Chance POPs in the far west-central
Kansas counties north of Hwy 50 and generally west of Hwy 283
through the evening.

Another MCS will either roll south-southeast out of Nebraska and
interact with the western MCS or remain a separate entity all
together and redevelop around 04-06Z across north central/central
Kansas along a strengthening zone of warm frontogenesis in the
850-750mb layer. We will have some 40 POPs from Hays to Pratt in the
05-12Z time frame, but these may need to be raised early this
evening if short term trends favor a more western scenario for
potential MCS. The overall severe weather threat looks fairly
minimal, despite a SLGT risk being issued by SPC. Any large hail
threat would be confined to areas of far west-central Kansas (but
more likely across northeastern Colorado and northwestern Kansas)
with strong straight-line winds to 65 mph the most likely threat
with any bowing segments during the mid to late evening hours. After
that, a very heavy rain threat will develop during the overnight
hours across central Kansas. It remains to be seen, though, how far
west the core of the nocturnal MCS will be. It seems most likely
this will stay across portions of central and south central Kansas
just east of our forecast area (east of a Hays to Pratt line).

Going in to the day Thursday, a warmer day is forecast with warmer
overall temperatures in the lower troposphere (to +29C at 850mb as
far east as the Hwy 283 corridor). This should allow surface
temperatures late afternoon reaching close to, if not 100F
(especially along/west of Hwy 83 where evapotransporation will be
less). A fairly strong gradient will yield a windier day with
south-southwest winds 20 to 23 knots sustained in the afternoon.

.LONG TERM...(Thursday night through Wednesday)
ISSUED AT 246 PM CDT WED JUL 9 2014

Thursday night/Friday:

Minimums overnight Thursday will be quite mild - 70s - as southerly
winds continue through the overnight in association with continued
surface lee troughing.

Friday will be a hot day with max values at 97-100F. There will be
a slight chance for tstms from Hugoton to Hays and points west, but
convection may remain out of the area and limited to eastern Colorado
and into southwest Nebraska. Another mild night with widespread 70s
for lows is expected heading into Saturday morning.

Saturday and beyond:

A slightly better chance of coverage of storms is expected Saturday
as a frontal boundary sinks farther to the south across Kansas. Ahead
of the front, temperatures will be quite hot with values around 100F.

A weak cool down is expected Sunday as the front heads south and slightly
cooler 850-hPa temperatures advect across the region. Will have to watch
out for convection across the western zones in this upslope flow pattern.
The EC indicates another shot for an MCS Monday, as northwesterly flow
aloft and low-level upslope flow continues across the High Plains.

The best chance for precip area-wide is expected Tuesday as a rather
cold air mass (for July standards) moves across the Plains. The EC has
been very consistent with this cool down and associated precipitation.
850-hPa temperatures by the middle portion of next decrease as low as
8-10C! Very pleasant and highly abnormal Summer weather in regards to
temperatures is possible in about a week from now with highs in the
70/80s and lows possibly in the 50s! The front could slow down, so exact
timing is in question. Stuck with the allblend temperature solution
for now.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
ISSUED AT 1251 AM CDT THU JUL 10 2014

Winds will generally stay southerly with VFR conditions at
DDC/GCK through the period as a lee trough remains in the lee of
the Rockies. An outflow boundary will pass trough KGCK just after
06z (now) and could temporarily shift winds to northwest. At KHYS,
thunderstorms will be in vicinity through 08z as low to mid level
warm advection persists early this morning, with winds persisting
from the southeast. Even at KHYS, CIGS and VISBYS will generally be
VFR except briefly lower in any thunderstorms.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  72  98  73  99 /   0  10  10  20
GCK  71  99  72  98 /   0  20  20  20
EHA  71  97  71  94 /   0  20  20  10
LBL  71  99  72  98 /   0  10  20  10
HYS  72  99  72  97 /  10  20  20  30
P28  72  98  74 100 /   0  10  10  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Umscheid
LONG TERM...Sugden
AVIATION...Finch
Hazardous weather outlook, Jul 9, 10:09 AM CDT, 14 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
1009 AM CDT WED JUL 9 2014

KSZ030-031-043>046-061>066-074>081-084>090-101100-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
1009 AM CDT WED JUL 9 2014 /909 AM MDT WED JUL 9 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

A SMALL COMPLEX OF THUNDERSTORMS IS EXPECTED TO MOVE SOUTHEAST
OUT OF NORTHEASTERN COLORADO LATE THIS AFTERNOON. STRONG TO ISOLATED
SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS FAR WEST-CENTRAL
KANSAS DURING THE EARLY TO MID EVENING HOURS, WITH THE GREATEST
SEVERE WEATHER THREATS BEING THUNDERSTORM WIND GUSTS TO 60 MPH AND
HAIL UP TO THE SIZE OF HALF DOLLARS. THIS THREAT WILL MAINLY EXIST
NORTH AND WEST OF A SYRACUSE TO DIGHTON LINE. DURING THE OVERNIGHT
HOURS, AFTER MIDNIGHT MAINLY, ADDITIONAL THUNDERSTORMS WILL IMPACT
CENTRAL KANSAS, WHICH COULD AFFECT THE HAYS TO STAFFORD CORRIDOR,
HOWEVER SEVERE WEATHER THREATS APPEAR MINIMAL AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS MAY BE NEEDED FROM SYRACUSE TO DIGHTON AND POINTS
NORTH AND WEST DURING THE EARLY TO MID EVENING HOURS TODAY.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

UMSCHEID

In the hours before

Special weather statement, Jul 9, 11:31 PM CDT, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1131 PM CDT WED JUL 9 2014

KSZ031-046-065-066-100515-
ELLIS-PAWNEE-RUSH-STAFFORD-
1131 PM CDT WED JUL 9 2014

...SIGNIFICANT WEATHER ADVISORY FOR PAWNEE...RUSH...SOUTHERN ELLIS
AND STAFFORD COUNTIES...

AT 1128 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR SHAFFER...MOVING SOUTHEAST AT 20 MPH.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.

LAT...LON 3788 9847 3816 9954 3887 9959 3882 9903
      3827 9902 3827 9847 3789 9847
TIME...MOT...LOC 0431Z 325DEG 18KT 3839 9910

18
Special weather statement, Jul 10, 12:27 AM CDT, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1227 AM CDT THU JUL 10 2014

KSZ046-065-066-100615-
PAWNEE-RUSH-STAFFORD-
1227 AM CDT THU JUL 10 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PAWNEE...NORTHERN
STAFFORD AND SOUTHEASTERN RUSH COUNTIES...

AT 1224 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR SEWARD...MOVING EAST AT 45 MPH.

NICKEL SIZE HAIL IS POSSIBLE WITH THIS STORM. PERIODS OF VERY HEAVY
RAINFALL WILL ALSO ACCOMPANY THESE THUNDERSTORMS WHICH MAY RESULT IN
PONDING OF WATER.

LAT...LON 3813 9909 3845 9918 3843 9903 3827 9902
      3827 9847 3795 9847
TIME...MOT...LOC 0527Z 273DEG 39KT 3821 9872

18

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 11:31 PM CDTSpecial Weather StatementDDCPawnee, Rush, Stafford44 min
Jul 9, 11:34 PM CDTSevere Thunderstorm WarningDDCEllis, Pawnee, Rush, Stafford41 min
Jul 10, 12:21 AM CDTSevere Thunderstorm WarningDDCEllis, Rush54 min
Jul 10, 12:27 AM CDTSpecial Weather StatementDDCStafford48 min
Jul 10, 12:42 AM CDTFlash Flood WarningDDCEllis, Rush3 hr
Jul 10, 1:34 AM CDTSpecial Weather StatementDDCEllis41 min
Jul 10, 2:00 AM CDTFlash Flood WarningDDCStafford3 hr
Jul 10, 7:33 AM CDTAreal Flood WarningDDCEllis6 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.